Mississippi, 2001

Tornado in Mississippi, March 12, 2001

March 12, 2001 · NWS LIX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Mar 12, 2:20 AM CST, 8 hours 40 minutes earlier.

Area forecast discussion, Mar 12, 2:20 AM CST, 8 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
220 AM CST MON MAR 12 2001

SEVERE THUNDERSTORM WATCH IN EFFECT THIS MORNING UNTIL 600 AM
WITH AN AREA OF STRONG THUNDERSTORMS AFFECTING COASTAL MISSISSIPPI
AND ANOTHER AREA IN THE NORTHWESTERN PORTIONS OF THE CWA. KLIX
WSR88D ALSO INDICATED THUNDERSTORMS RAPIDLY DEVELOPING AT 0755Z
NORTH OF BARATARIA BAY. SURFACE OBS AT 140 CST AM SHOW SOUTHERLY
INFLOW WINDS GUSTING FROM 20 TO 25 KT AT LOUISIANA COASTAL AND NEW
ORLEANS METRO LOCATIONS. NUMEROUS INDICATIONS OF A STRENGTHENING LOW
LEVEL JET AS NEW ORLEANS MOISANT AT 0755Z REPORTED A 36 MPH GUST
FROM THE SOUTH. KLIX VAD WIND PROFILE SHOWED THE LOW LEVEL JET HAD
STRENGTHENED FROM 0600Z TO 0745Z WITH SOUTH WINDS OF 50 TO 60 KT
FROM 2000 TO 5000 FEET AT 0745Z.

WITH THAT WILL KEEP FORECAST AS IS FOR THE MOST PART WITH THE ONLY
CHANGE BEING SLIGHT ADJUSTMENTS FOR OVERNIGHT TEMPERATURES. GOING
WITH THE AVN TIMING OF THE FRONT WHICH HAS FROPA ACROSS THE NW ZONES
AROUND MIDNIGHT AND THROUGH COASTAL MISSISSIPPI AROUND DAYBREAK
TUESDAY. GUSTY NORTH WINDS BUILD BEHIND THE FRONT WHICH WILL HELP
THE MIXING TONIGHT SO WILL GO CLOSE TO AVN GUIDANCE FOR OVERNIGHT
LOWS FROM MID 50S TO LOWER 60S. NORTH WINDS PERSIST FOR 24 TO 36
HOURS WITH OVERNIGHT LOWS TUE INTO WED FROM THE UPPER 40S TO LOWER
50S AS THE CENTER OF THE SURFACE HIGH SETTLES INTO CENTRAL
MISSISSIPPI AND WINDS DIMINISH. THE CWA BEGINS A RECOVERY FOR THE
NEXT SYSTEM ON WED AS WINDS COME AROUND TO THE EAST AROUND DAYBREAK
AND THEN SOUTHEAST AS THE UPPER LEVEL JET STRENGTHENS IN CONJUNCTION
WITH MAXIMUM AFTERNOON HEATING.

PRELIM NUMBERS

MCB 72/54/73/49 9400   BTR 73/55/73/50 9400
MSY 73/62/72/53 9400   GPT 70/59/71/49 +600

.NEW...SML CRAFT ADZY KPQL TO ATCHAFALAYA RVR.
LA...NONE.
MS...NONE.

13

In the hours before

Special weather statement, Mar 12, 7:00 AM CST, 4 hours before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-130100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
700 AM CST MON MAR 12 2001

...SYNOPSIS...
A STRONG UPPER LEVEL STORM SYSTEM IN THE CENTRAL PLAINS WILL
MAINTAIN STRONG WINDS FROM THE SURFACE THROUGH THE UPPER LEVELS OF
THE ATMOSPHERE THROUGH TONIGHT. THIS WILL MAINTAIN THE TROPICAL
UNSTABLE AIRMASS ACROSS SOUTHEASTERN LOUISIANA AND SOUTHERN
MISSISSIPPI.

...THUNDERSTORMS...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH LATE MORNING.
SEVERAL IMPULSES EMBEDDED IN THE SOUTHERN JET STREAM EXTENDING FROM
OFFSHORE BAJA CALIFORNIA ACROSS THE NORTHERN GULF WILL MOVE ACROSS
SOUTHEASTERN LOUISIANA AND SOUTHERN MISSISSIPPI. THESE IMPULSES IN
CONNECTION WITH THE TROPICAL AIRMASS IN PLACE WILL PRODUCE SEVERAL
ROUNDS OF STRONG TO SEVERE THUNDERSTORMS THROUGH TONIGHT. THE MAIN
THREAT FROM THE STRONGER THUNDERSTORMS WILL BE FREQUENT LIGHTNING...
DAMAGING WINDS...AND LARGE HAIL DUE TO COLDER TEMPERATURES IN THE
MID AND UPPER LEVELS OF THE ATMOSPHERE. THERE IS ALSO THE
POSSIBILITY OF AN ISOLATED TORNADO DEVELOPING WITH STRONGER
THUNDERSTORMS AS SOUTHEAST SURFACE WINDS SWING AROUND TO THE W IN
THE UPPER LEVELS AND STRENGTHEN WITH HEIGHT.

...HEAVY RAIN/FLOODING...
LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES IN SEVERAL HOURS WITH
ISOLATED AMOUNTS OF THREE INCHES WILL BE POSSIBLE THROUGH THIS
EVENING.

...ACTIONS...
STORM SPOTTER ACTIVATION MAY BE REQUIRED TODAY. EMERGENCY
MANAGEMENT AGENCIES SHOULD STAFF ACCORDINGLY FOR SEVERE WEATHER
OPERATIONS. PLEASE RELAY ANY SEVERE WEATHER REPORTS TO THE NATIONAL
WEATHER SERVICE OFFICE.

FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET AT
THE FOLLOWING ADDRESS...HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERS
SHOULD BE LOWER CASE).
Local storm report, Mar 12, 7:57 AM CST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
757 AM CST MON MAR 12 2001

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 AM    8E KENTWOOD               LA   TORNADO
03/12/01   TANGIPAHOA                     SIGHTED ALONG HIGHWAY 38.
                                          REPORTED BY WILMER FIRE
                                          DEPARTMENT.
k
0737 AM    OSYKA                     MS   .75 INCH HAIL
03/12/01   PIKE                           REPORTED BY PIKE CD.

RJR
Special weather statement, Mar 12, 10:00 AM CST, 1 hour before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-131300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
1000 AM CST MON MAR 12 2001

...SYNOPSIS...
A VERY MOIST AND UNSTABLE AIR MASS REMAINS ENTRENCHED OVER SOUTHEAST
LOUISIANA AND SOUTH MISSISSIPPI. A STRONG UPPER LEVEL STORM SYSTEM
IN THE ARKLATEX REGION WILL INTERACT WITH THE AIR MASS TO PRODUCE
HAZARDOUS WEATHER ACROSS THE AREA THIS AFTERNOON AND TONIGHT.

...THUNDERSTORMS...
A TORNADO WATCH IS IN EFFECT THROUGH MID AFTERNOON. SEVERAL ROUNDS OF
STRONG TO SEVERE THUNDERSTORMS CAN BE EXPECTED THROUGH TONIGHT. THE
MAIN THREAT FROM THE STRONGER THUNDERSTORMS WILL BE FREQUENT
LIGHTNING...DAMAGING WINDS...AND LARGE HAIL DUE TO COLDER
TEMPERATURES IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE. THERE IS
ALSO THE POSSIBILITY OF ISOLATED TORNADOS DEVELOPING WITH STRONGER
THUNDERSTORMS AS SOUTH SURFACE WINDS SWING AROUND TO THE WEST IN THE
UPPER LEVELS AND STRENGTHEN WITH HEIGHT.

...HEAVY RAIN/FLOODING...
LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES IN SEVERAL HOURS WITH
ISOLATED AMOUNTS OF THREE INCHES WILL BE POSSIBLE THROUGH THIS
EVENING. DUE TO THE RECENT RAINFALL WITH MOST RIVERS NEAR OR ABOVE
FLOOD STAGE...RAINFALL RUN-OFF WILL BE SLOW TO DRAIN AND STREET
FLOODING IS LIKELY TO OCCUR WITH THE HEAVIER DOWNPOURS.

...ACTIONS...
STORM SPOTTER ACTIVATION MAY BE REQUIRED TODAY. EMERGENCY
MANAGEMENT AGENCIES SHOULD STAFF ACCORDINGLY FOR SEVERE WEATHER
OPERATIONS. PLEASE RELAY ANY SEVERE WEATHER REPORTS TO THE NATIONAL
WEATHER SERVICE OFFICE.

FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET AT
THE FOLLOWING ADDRESS...HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERS
SHOULD BE LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Harrison

When
March 12, 11:00 AM CST
Where
Harrison County, Howison
Rating
F0
Path length
0.1 mi
Path width
20 yd
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
30.667, -89.133

A small tornado knocked down several trees.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2001Every state in 2001This day in weather historyThe tornado archive for Mississippi, 2001Warnings in Mississippi, March 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5236330.